Illinois, 2022

Damaging Winds in Illinois, June 17, 2022

June 17, 2022 · NWS LSX · 20 events in 13 counties and zones

A large mesoscale convective system (MCS) developed over southeastern Nebraska and moved east southeast through the northern half of Missouri then into Illinois. There was widespread severe storms with numerous reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$273,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A large mesoscale convective system (MCS) developed over southeastern Nebraska and moved east southeast through the northern half of Missouri then into Illinois. There was widespread severe storms with numerous reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 17, 2:39 AM CST, 16 minutes earlier.

Area forecast discussion, Jun 17, 2:39 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
339 AM CDT Fri Jun 17 2022

.SHORT TERM...  (Through Late Tonight)
Issued at 332 AM CDT Fri Jun 17 2022

An elongated MCS stretched from west-central IL across northern
MO into southeast NE. The bowing portion of the MCS across
northeast MO has a well-defined cold pool at this time. Forward
propagating Corfidi Vectors support the observed SE motion thus
far, and effective shear of 25 kts or so should be sufficient to
maintain the MCS as it tracks SEWD this morning through a
reservoir of very unstable air featuring MLCAPE of 3500+ J/KG.
The heart of the MCS is expected to track along and north of I-70
in MO and I-64 in IL. It appears the predominant threat with the
MCS will be damaging winds, although a localized threat of heavy
rain and flash flooding is possible as well in association with
training within the warm advection wing and possibly trailing NW-
SE convection. Given the current motion along with some of the
CAM, guidance the heart of the MCS should pass to the east of the
CWA by 13z or so.

Outflow with the MCS will bring some cooling along with lower dew
points this morning, and then the cold front will begin to push
southward this afternoon bringing slightly cooler air and lower
dew points as well. Cumulatively much of the area will see reduced
heat and humidity from yesterday and only parts of central MO
into southeast MO will still flirt with dangerous heat index
values. The heat advisory issued yesterday and valid until early
this evening captures this area well.

The cold front will slide through southern MO and southern IL this
evening in response to deepening of the upper trof from eastern
Canada through the northeast quarter of the Nation. At this time I
have kept the forecast dry this evening with very limited
convergence indicated with the front. Otherwise the aforementioned
deepening eastern trof will allow surface high pressure to build
into the area and bring cooler and drier/less humid air.

Glass

.LONG TERM...  (Saturday through Thursday)
Issued at 332 AM CDT Fri Jun 17 2022

A slowly progressive omega block will dominate the CONUS this
weekend with a prominent upper trof along the eastern seaboard,
and the upper ridge/upper high having retrograded initially by
Saturday to a position centered through the Plains into Canada.
The upper ridge axis and upper high will slowly progress eastward
into the Mississippi Valley on Sunday. The deep eastern trof
however will exert the greatest influence bringing the center of a
prominent building surface high/low level anticyclone into the
Great Lakes/Ohio Valley on Saturday, with the center of this high
shifting slowly east on Sunday. The high pressure system will
dominate weekend weather with easterly low level flow, and cooler
and less humid air on Saturday. A slight moderation of
temperatures is expected on Sunday however the lower dew
point/lower humidity air will persist as surface flow remains
easterly. Low temperatures on Sunday morning will actually be
below normal, and some 15-20 degrees cooler than mins experienced
much of this week.

The deterministic models and ensembles are in exceptionally good
agreement with the evolution of the large scale pattern next week
with the upper high intensifying Monday-Tuesday as it takes up
residence over the lower MS Valley. Large scale subsidence
attendant with the high, along with the return of low level south-
southwest flow will bring a return of dangerous heat. At this
point in time, while we will see a return of hot temperatures
generally in the 95- 100 range on Monday and especially Tuesday,
the dew points and thus humidity look less than what we saw this
week.

By midweek the upper high expands and the center shifts further
south as the westerlies become established across the northern
tier of the CONUS. This pattern evolution will likely bring an
east-west cold front either into the area by Wednesday or wavering
just to our north, along with associated shower and storms
chances.

Glass

&&

.AVIATION...  (For the 06z TAFs through 06z Friday Night)
Issued at 1150 PM CDT Thu Jun 16 2022

Showers and thunderstorms are still expected to move southeast
into the region from eastern Nebraska overnight into the morning
hours tomorrow. Additional thunderstorm development is possible
overnight along the stalled frontal boundary stretching from KMCI
to KHAE to KBMI. Both chances for thunderstorms will impact the
terminals between 08 and 13Z. MVFR flight conditions due to heavy
rain and lower cigs. Once thunderstorms move out of terminals,
conditions will improve to VFR flight conditions and remain there
through the remainder of the TAF period.

Winds will slowly shift from the southwest to the north as the
boundary slides southward overnight and through the day tomorrow.

SPECIFICS FOR KSTL:
Showers and thunderstorms are expected to move into the terminal
area overnight into the morning tomorrow, largely between 9 and
13Z. MVFR flight conditions are possible underneath individual
thunderstorms from heavy rain and lowering cigs. Conditions will
improve to VFR flight conditions once the thunderstorms exit the
area. Winds will shift from the southwest to the north through the
morning.

MRM

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for Cole MO-Crawford
     MO-Gasconade MO-Iron MO-Madison MO-Moniteau MO-Osage MO-
     Reynolds MO-Washington MO.

IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 16, 7:37 PM CST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
837 PM CDT Thu Jun 16 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-180145-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
837 PM CDT Thu Jun 16 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

A Heat Advisory remain in effect for extreme heat index values
across southern and central Missouri.

There is a chance of thunderstorms tonight. A few of the storms may
be strong to severe with the main threats being large hail, damaging
winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Heat Advisory continues for southern and central Missouri into
Friday.

Heat returns next week with Heat Index values likely topping 100
degrees for several days beginning on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail size and wind damage to the
NWS.

MRM

In the hours before

Local storm report, Jun 16, 9:27 PM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1027 PM CDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             3 NW GRANVILLE          39.60N 92.13W
06/16/2022  E1.00 INCH       MONROE             MO   TRAINED SPOTTER

            LARGEST HAIL WAS ONE INCH. MOST HAIL WAS
            MUCH SMALLER. WINDS GUSTING UP TO 20 MPH.

&&

MRM
Local storm report, Jun 17, 2:17 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
317 AM CDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 AM     TSTM WND GST     2 NW GRANVILLE          39.59N 92.13W
06/17/2022  E50 MPH          MONROE             MO   PUBLIC

            REPORT OF 50 MPH WIND GUST AS WELL AS RAIN
            RATE OF 2.3 INCHES PER HOUR.

&&

LSJ
Local storm report, Jun 17, 2:41 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
341 AM CDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 AM     TSTM WND GST     1 SSE MONROE CITY       39.64N 91.72W
06/17/2022  M74 MPH          MONROE             MO   MESONET

            MISSOURI MESONET.

&&

BRITT
Local storm report, Jun 17, 2:53 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
353 AM CDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 AM     TSTM WND DMG     CENTER                  39.51N 91.53W
06/17/2022                   RALLS              MO   911 CALL CENTER

            TREE DOWN ON HOUSE IN CENTER. TREE DOWN ON
            HIGHWAY HH NORTH OF NEW LONDON AND MULTIPLE
            REPORTS OF POWER OUT IN HANNIBAL.

&&

BRITT

The radar

The St Louis radar (KLSX), 128 km away, was scanning. The volume nearest the first event began at 08:55 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
June 17, 2:55 AM CST
Where
Adams County, 0.47 mi NW of Plainville
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
39.785, -91.185

Thunderstorm winds blew a large tree onto a house in town causing moderate roof damage.

Thunderstorm Wind, Greene

When
June 17, 3:33 AM CST to 3:55 AM CST
Where
Greene County, 2.67 mi NW of Belltown to 2.18 mi NE of Greenfield
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
39.408, -90.455

Widespread wind damage across Greene County. In White Hall, numerous large tree limbs were blown down. Several of the limbs knocked down power lines. In Carrollton, a couple of large trees were snapped off near the base. In Greenfield, a large tree was snapped off and another tree was snapped off 4 miles northeast of Greenfield.

Thunderstorm Wind, Macoupin

When
June 17, 3:49 AM CST to 4:15 AM CST
Where
Macoupin County, Shipman to 2.04 mi E of Virden
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
39.120, -90.050

Widespread wind damage across the county. In Shipman and Bunker Hill, numerous large tree limbs as well as several large trees were blown down. In Carlinville, two power poles were snapped off at the base and a large tree was blown over onto a house causing moderate roof damage. About 3 miles west of Girard, multiple mature trees were snapped off near the base, another one was uprooted and a power pole was blown over. A couple of large trees were blown over in Staunton.

Thunderstorm Wind, Jersey

When
June 17, 3:55 AM CST
Where
Jersey County, 1.01 mi W of Otterville
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
39.051, -90.399

A large tree was blown over onto a road in town.

Thunderstorm Wind, Madison

When
June 17, 4:01 AM CST to 4:02 AM CST
Where
Madison County, 0.68 mi WSW of Prairietown to 0.3 mi ESE of Prairietown
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
38.966, -89.931

Thunderstorm winds snapped a large tree off near the base in town.

Thunderstorm Wind, Madison

When
June 17, 4:10 AM CST to 4:19 AM CST
Where
Madison County, Alton to 1.55 mi S of Graney
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
38.900, -90.170

Widespread wind damage between Alton and Edwardsville. In Alton, the soffit on a house was partially torn off. Numerous trees, tree limbs and power lines were blown down in Alton, Bethalto, Wood River, Glen Carbon and Edwardsville.

Thunderstorm Wind, Montgomery

When
June 17, 4:10 AM CST to 4:30 AM CST
Where
Montgomery County, 1.29 mi WNW of Litchfield Muni Arpt to 2.16 mi W of Chapman
Measured
61 kt (70 mph) measured gust
Property damage
$30,000
Reported by
AWOS
Coordinates
39.175, -89.693

Widespread wind damage occurred across the southern portions of Montgomery County. Numerous trees, tree limbs and power lines were blown down in Litchfield, Hillsboro and Coffeen. In Litchfield, a large tree branch landed on a house causing moderate roof damage.

Thunderstorm Wind, Madison

When
June 17, 4:15 AM CST
Where
Madison County, 1.5 mi N of Madison
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
38.702, -90.153

Thunderstorm winds blew a large tree down onto an unoccupied car in Granite City, causing major damage.

Thunderstorm Wind, St. Clair

When
June 17, 4:15 AM CST to 4:40 AM CST
Where
St. Clair County, 0.33 mi ESE of Monsanto to 1.75 mi S of O Fallon
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
38.599, -90.174

Widespread wind damage across the northern portions of St. Clair County. Numerous trees, tree limbs and power lines were blown down in Centreville, Fairview Heights, Belleville, and O'Fallon. One large tree branch fell onto a house in O'Fallon causing moderate roof damage.

Thunderstorm Wind, Montgomery

When
June 17, 4:20 AM CST to 4:30 AM CST
Where
Montgomery County, 1.09 mi W of Raymond to 2.3 mi SE of Nokomis
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
39.320, -89.590

Thunderstorm winds caused widespread tree damage between Raymond and the Witt/Nokomis area. Numerous trees, tree limbs and some power lines were blown down.

Thunderstorm Wind, Madison

When
June 17, 4:28 AM CST to 4:30 AM CST
Where
Madison County, 0.47 mi WSW of St Jacob to 0.47 mi ESE of St Jacob
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
38.718, -89.778

Thunderstorm winds blew down numerous tree limbs around town.

Thunderstorm Wind, Bond

When
June 17, 4:28 AM CST to 4:30 AM CST
Where
Bond County, 0.96 mi W of Pierron to 0.8 mi W of Pierron
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
38.780, -89.598

Thunderstorm winds blew down a large tree in town.

Thunderstorm Wind, Montgomery

When
June 17, 4:28 AM CST to 4:30 AM CST
Where
Montgomery County, 1.01 mi NW of Farmersville to 1.02 mi NNE of Farmersville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
39.441, -89.663

Thunderstorm winds blew down numerous large tree limbs around town. Some of the limbs briefly blocked streets.

Thunderstorm Wind, Madison

When
June 17, 4:30 AM CST
Where
Madison County, 0.79 mi NW of Alhambra
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
38.888, -89.730

Thunderstorm winds blew in a garage door in Alhambra.

Thunderstorm Wind, Bond

When
June 17, 4:40 AM CST to 4:42 AM CST
Where
Bond County, Greenville
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
38.890, -89.410

Thunderstorm winds caused moderate damage to a large shed in town.

Thunderstorm Wind, Clinton

When
June 17, 4:50 AM CST to 4:52 AM CST
Where
Clinton County, Carlyle to 0.73 mi SSW of Keyesport
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
38.620, -89.370

Thunderstorm winds blew down numerous large tree limbs and several trees in an area between Carlyle and Keysport.

Thunderstorm Wind, Fayette

When
June 17, 4:51 AM CST to 4:55 AM CST
Where
Fayette County, 0.26 mi SSW of Vandalia to 4.69 mi NE of Dressor
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
38.967, -89.102

Thunderstorm winds blew down numerous large tree limbs as well as trees were blown down between Vandalia and the south side of Herrick.

Thunderstorm Wind, Randolph

When
June 17, 5:00 AM CST to 5:10 AM CST
Where
Randolph County, 2.48 mi WNW of Evansville to 1.77 mi WSW of Preston
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
38.088, -89.975

Thunderstorm winds blew down numerous large tree limbs around town. Some of the fallen limbs also knocked down a couple of power lines.

Thunderstorm Wind, Marion

When
June 17, 5:03 AM CST to 5:10 AM CST
Where
Marion County, Centralia to 0.69 mi ESE of Salem
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Social Media
Coordinates
38.530, -89.130

Thunderstorm winds blew down numerous large tree limbs, trees and power lines between Centralia and Salem. Half of Centralia was without power for a few hours due to the downed power lines.

Thunderstorm Wind, Washington

When
June 17, 5:09 AM CST
Where
Washington County, Irvington to 1.12 mi ENE of Irvington
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.430, -89.170

Thunderstorm winds destroyed a large shed and scattered the debris across the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040438, 1041571, 1041578, 1041574, 1042453, 1042452, 1042461, 1042454, 1042462, 1042460, 1042456, 1042457, 1042459, 1042455, 1042458, 1042464, 1042465, 1042463, 1042467, 1042466.